MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0620
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01789.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while attempting to advance a ruby coil through another manufacturer¿s microcatheter, the physician experienced resistance and the ruby coil would not advance.Therefore, the ruby coil was removed.The physician then attempted to advance a new ruby coil through the same microcatheter; however, resistance was encountered again and the ruby coil would not advance.Therefore, it was removed.The procedure was then completed using another manufacturer¿s coils and the same microcatheter.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil.The pusher assembly was kinked in multiple locations.The embolization coil¿s stretch resistant wire (sr wire) was fractured.The proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the first evaluated ruby coil revealed that the ruby coil was functional.During the functional analysis, the ruby coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.The outer diameter (od) of the embolization coil was measured and found to be within specification.Evaluation of the second ruby coil revealed that the embolization coil¿s stretch resistant (sr) wire was fractured.This type of damage likely occurred due to forceful retraction against resistance.Fracture of the sr wire will allow the embolization coil to detach from the pusher assembly.Further evaluation of the second ruby coil revealed that the pusher assembly was kinked in multiple locations.This type of damage likely occurred from forceful manipulation against resistance during use.Evaluation of the non-penumbra microcatheter revealed that the catheter was ovalized.The ovalization in the non-penumbra microcatheter likely contributed to the resistance that was experienced during the procedure while using both ruby coils.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6156933
Report Number3005168196-2016-01790
Device Sequence Number13633665
Product Code HCG
UDI-Device Identifier00814548012933
UDI-Public00814548012933
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/07/2024
Device Catalogue NumberRBY2C0620
Device Lot NumberF69245
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/08/2016
Supplement Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Patient Weight93